Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Psychiatry. 2002 Oct;63(10):880-4.

Clozapine-induced fevers and 1-year clozapine discontinuation rate.

Author information

  • 1Department of Neuropsychiatry, University of British Columbia Hospital, Vancouver, Canada.



Clozapine-induced fever is a known side effect that can occur during clozapine initiation. This study aims to characterize patients who experience clozapine-induced fever, the nature of the fevers, and rates of clozapine continuation at 1 year in patients who develop fever versus those who do not.


A retrospective chart review of 93 consecutive clozapine initiations (1991-1999) was conducted. Fever was defined as any 1 temperature at or above 38.0 degrees C (100.4 degrees F). Demographic information, presence or absence of clozapine-induced fevers, and continuation of clozapine treatment at 1 year were extracted from the charts. These variables were analyzed for significance, and subsample analysis was conducted for those with more severe fevers (at or above 38.5 degrees C [101.3 degrees F]).


Of the 93 patients, 20.4% (N = 19) developed clozapine-induced fevers. At 1 year, there was no significant difference in clozapine discontinuation rate between those patients who experienced fever and those who did not. Patients who experienced higher fevers (> or = 38.5 degrees C [101.3 degrees F]) tended to be significantly older than those who did not (p < .027). The mean fever duration was 3.8 days (range, 1-9 days), with a mean temperature of 39.1 degrees C (102.4 degrees F) (range, 38.0-41.0 degrees C [100.4-105.8 degrees F]). At 1 year, the patients who experienced fever showed no increased risk of severe reactions such as agranulocytosis. All patients with fevers continued clozapine treatment with good 1-year continuation rate on treatment with this medication.


Clozapine-induced fever is not an indication for discontinuing this effective medication. It is a benign, self-limited phenomenon not predictive of drug discontinuation at 1 year. Older age at time of treatment may be a risk factor for developing clozapine-induced fever.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Dartmouth Journal Services
    Loading ...
    Write to the Help Desk